Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 181, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 24, 2012, 6:43 PM CDT for 4 counties in North Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2012, 6:43 PM CDT (23:43 UTC)
- Expired
- Aug 24, 2012, 7:31 PM CDT
- In force
- 48 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties McHenry County, ND, McLean County, ND, Sheridan County, ND, Wells County, ND
The radar
The Bismarck radar (KBIS), 97 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 5:17 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -691 J/kg
- Mixed-layer LCL
- 2169 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
034
WUUS53 KBIS 242343
SVRBIS
NDC049-055-083-103-250045-
/O.NEW.KBIS.SV.W.0181.120824T2343Z-120825T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
643 PM CDT FRI AUG 24 2012
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA
NORTHEASTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA
SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA
WEST CENTRAL WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA
* UNTIL 745 PM CDT
* AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
MCCLUSKY...OR 46 MILES NORTH OF BISMARCK...AND MOVING NORTHEAST AT
30 MPH.
* LOCATIONS IMPACTED INCLUDE...
MCCLUSKY...BUTTE...DENHOFF...KRUEGER LAKE...GOODRICH...KIEF...
BALFOUR...SHEYENNE LAKE AND DRAKE.
THIS WARNING REPLACES THE PREVIOUS WARNING FOR MCLEAN COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4757 9967 4733 10035 4733 10043 4763 10090
4804 10054
TIME...MOT...LOC 2343Z 234DEG 25KT 4743 10040
WIND...HAIL 70MPH 1.00IN
$$
KINNEY2 follow-up statements
938 WWUS53 KBIS 250013 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 713 PM CDT FRI AUG 24 2012 NDC055-250022- /O.CAN.KBIS.SV.W.0181.000000T0000Z-120825T0045Z/ MCLEAN ND- 713 PM CDT FRI AUG 24 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCLEAN COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4757 9967 4736 10027 4778 10051 4804 10054 TIME...MOT...LOC 0012Z 245DEG 28KT 4747 10012 $$ NDC049-083-103-250045- /O.CON.KBIS.SV.W.0181.000000T0000Z-120825T0045Z/ MCHENRY ND-SHERIDAN ND-WELLS ND- 713 PM CDT FRI AUG 24 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL WELLS...EASTERN SHERIDAN AND SOUTHEASTERN MCHENRY COUNTIES UNTIL 745 PM CDT... AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR GOODRICH...OR 54 MILES NORTHEAST OF BISMARCK...MOVING NORTHEAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... DRAKE AND SHEYENNE LAKE. THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZED HAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4757 9967 4736 10027 4778 10051 4804 10054 TIME...MOT...LOC 0012Z 245DEG 28KT 4747 10012 WIND...HAIL 70MPH 1.75IN $$ VINING
836 WWUS53 KBIS 250031 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 731 PM CDT FRI AUG 24 2012 NDC049-083-103-250040- /O.CAN.KBIS.SV.W.0181.000000T0000Z-120825T0045Z/ MCHENRY ND-SHERIDAN ND-WELLS ND- 731 PM CDT FRI AUG 24 2012 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL WELLS...EASTERN SHERIDAN AND SOUTHEASTERN MCHENRY COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1 AM CDT. REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN SHERIDAN...SOUTHWESTERN WELLS COUNTIES UNTIL 815 PM CDT. LAT...LON 4757 9967 4736 10027 4778 10051 4804 10054 TIME...MOT...LOC 0030Z 245DEG 28KT 4753 9993 $$ VINING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 6:21 PM CDT, 22 minutes earlier.
Area forecast discussion, Aug 24, 6:21 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 621 PM CDT FRI AUG 24 2012 .DISCUSSION...SENT OUT A QUICK UPDATE TO THE TEXT PRODUCTS TO ADD THE SEVERE THUNDERSTORM WATCH FOR CENTRAL NORTH DAKOTA. THUNDERSTORMS THAT DEVELOPED ARE MOVING INTO AN ENVIRONMENT CHARACTERIZED BY DEEP LAYER (SFC-6 KM) SHEAR OF AROUND 50 KNOTS AND MUCAPE AROUND 2000 J/KG. AS A RESULT...FURTHER DEVELOPMENT IS EXPECTED AND WILL CONTINUE TO MOVE NORTHEAST AHEAD OF A SURFACE TROUGH THROUGH THE EVENING. THIS ACTIVITY SHOULD SUBSIDE AFTER MIDNIGHT. THE HOURLY SENSIBLE WEATHER GRIDS WERE ALSO UPDATED BASED ON CURRENT OBS/TRENDS. THE UPDATED GRIDDED AND TEXT PRODUCTS HAVE BEEN SENT. && .AVIATION...VFR CONDITIONS ARE EXPECTED ACROSS WESTERN (KISN/KDIK) NORTH DAKOTA THROUGH THE TAF PERIOD. TEMPO IFR CONDITIONS IN THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL NORTH DAKOTA (KMOT/KBIS/KJMS) UNTIL AROUND 06Z. OTHERWISE...VFR CONDITIONS ARE EXPECTED FOR CENTRAL NORTH DAKOTA THROUGH THE TAF PERIOD. GUSTY WESTERLY WINDS UP TO 20 KNOTS ARE EXPECTED TO DEVELOP BY SATURDAY MORNING. && .BIS WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR NDZ001>003-009>011-017>021-031>034-040>045. RED FLAG WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR NDZ001-009-017-018-031>033-040>045. && TM...UPDATE/AVIATION
Hazardous weather outlook, Aug 24, 6:07 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 607 PM CDT FRI AUG 24 2012 NDZ001-002-009-010-017-018-031>033-040-041-043-044-252315- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 607 PM CDT FRI AUG 24 2012 /507 PM MDT FRI AUG 24 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT A RED FLAG WARNING IS IN EFFECT FOR WESTERN INTO SOUTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. STRONG WINDS...LOW RELATIVE HUMIDITY AND DRY FUELS WILL CREATE VERY HIGH FIRE DANGER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FIRE WEATHER WATCH IS IN EFFECT FOR FAR WESTERN NORTH DAKOTA SATURDAY AFTERNOON AND EVENING. THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. THEY ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... THE SPOTTER NETWORK HAS BEEN ACTIVATED. SPOTTERS ARE ENCOURAGED TO CALL 1-800-247-0212 WITH REPORTS OF HAIL OR DAMAGING WINDS. NDZ011>013-019>023-025-034>037-042-045>048-050-051-252315- WARD-MCHENRY-PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER- MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 607 PM CDT FRI AUG 24 2012 /507 PM MDT FRI AUG 24 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM CDT. PLEASE VISIT WWW.WEATHER.GOV/BIS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. THEY ARE NOT EXPECTED TO BE SEVERE. A FIRE WEATHER WATCH IS IN EFFECT FOR SATURDAY...GENERALLY ALONG AND WEST OF HIGHWAY 83. STRONG WINDS...LOW RELATIVE HUMIDITY AND DRY FUELS MAY CREATE VERY HIGH FIRE DANGER. .SPOTTER INFORMATION STATEMENT... THE SPOTTER NETWORK HAS BEEN ACTIVATED. SPOTTERS ARE ENCOURAGED TO CALL 1-800-247-0212 WITH REPORTS OF HAIL OR DAMAGING WINDS. NDZ003>005-252315- RENVILLE-BOTTINEAU-ROLETTE- 607 PM CDT FRI AUG 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THE BEST CHANCE FOR SEVERE WEATHER WILL BE IN THE EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. THEY ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... THE SPOTTER NETWORK HAS BEEN ACTIVATED. SPOTTERS ARE ENCOURAGED TO CALL 1-800-247-0212 WITH REPORTS OF HAIL OR DAMAGING WINDS. TM
In the hours before
Local storm report, Aug 24, 6:09 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
609 PM CDT FRI AUG 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM HAIL LOGAN 48.15N 101.15W
08/24/2012 M1.00 INCH WARD ND OTHER FEDERAL
&&
JVLocal storm report, Aug 24, 6:20 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
620 PM CDT FRI AUG 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL COLEHARBOR 47.54N 101.22W
08/24/2012 E1.25 INCH MCLEAN ND BROADCAST MEDIA
REPORT RELAYED BY MEDIA.
&&
MMATHEWSLocal storm report, Aug 24, 6:22 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
622 PM CDT FRI AUG 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL SURREY 48.24N 101.13W
08/24/2012 M1.75 INCH WARD ND LAW ENFORCEMENT
GOLFBALL AND QUARTER SIZED HAIL REPORT.
&&
JVLocal storm report, Aug 24, 6:23 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
623 PM CDT FRI AUG 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL SURREY 48.24N 101.13W
08/24/2012 E1.00 INCH WARD ND BROADCAST MEDIA
REPORT RELAYED BY MEDIA.
&&
MMATHEWSLocal storm report, Aug 24, 6:27 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
627 PM CDT FRI AUG 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 3 E MINOT 48.23N 101.23W
08/24/2012 E0.88 INCH WARD ND BROADCAST MEDIA
REPORT RELAYED BY MEDIA.
&&
MMATHEWSLocal storm report, Aug 24, 6:32 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
632 PM CDT FRI AUG 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL 5 SSW NEW JOHNS LAKE 47.25N 100.70W
08/24/2012 E1.00 INCH BURLEIGH ND TRAINED SPOTTER
40 TO 50 MPH WINDS ALSO REPORTED.
&&
MMATHEWSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 4:33 PM CDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 42 min |
| Aug 24, 5:15 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver, Ward | 60 min |
| Aug 24, 5:50 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Oliver, Sheridan | 55 min |
| Aug 24, 6:04 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Renville, Ward | 56 min |
| Aug 24, 6:10 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Morton | 49 min |
| Aug 24, 6:30 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, Sheridan | 45 min |
| Aug 24, 6:56 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry | 49 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.